Arizona, 2008

Flash Flood and Damaging Winds in Arizona, September 11, 2008

September 11, 2008 · NWS TWC · 3 events in 1 county or zone

Abundant moisture resulted in thunderstorm development across the Tucson Metro area with reports of wind damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Abundant moisture resulted in thunderstorm development across the Tucson Metro area with reports of wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 11, 2:00 PM MST, 6 hours 35 minutes earlier.

Area forecast discussion, Sep 11, 2:00 PM MST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU SEP 11 2008

.SYNOPSIS...DRY AIR WILL START PUSHING IN FROM THE WEST BY
FRIDAY...LIMITING OUR CHANCE OF SHOWER AND THUNDERSTORM ACTIVITY
INTO NEXT WEEK.

&&

.DISCUSSION...DEBRIS CLOUD CLEARED BY LATE MORNING WITH EARLIER
CLEARING OUT WEST. MOISTURE HAS BEEN GOOD ENOUGH IN THE 1 TO 1.2
INCH RANGE ACROSS SOUTHERN AREAS...MAYBE A LITTLE DEEPER FURTHER
EAST...WITH HIGHER VALUES OVER MOST OF SONORA JUST SOUTH. WE HAVE
SEEN SOME DRYING HOWEVER...AS SURFACE DEWPTS HAVE BEEN ABLE TO MIX
OUT INTO THE MIDDLE AND LOWER 50S THIS AFTERNOON ACROSS CENTRAL AND
EASTERN AREAS. RECENT GOES SOUNDER ESTIMATES ARE HINTING AT VALUES
CLOSER TO 1 INCH IN THESE AREAS.

MOISTURE PUSHED UP FROM LOWELL REMNANT HAS INTERACTED WITH LOW
DIGGING INTO NORTHERN BAJA FOR SCATTERED THUNDERSTORMS IN SOUTHWEST
DESERTS TODAY. WE STILL HAVE A CHANCE OF SHOWERS THIS EVENING IN
CENTRAL AND EASTERN AREAS AS MORE FAVORABLE CONDITIONS TRY TO SHIFT
IN FROM THE WEST...BUT WE WILL BE FIGHTING SOME ADDITIONAL DRYING
TRYING TO INFILTRATE THE FLOW FROM THE SOUTHWEST UNDER THE LOW.

SOME REMNANT ENERGY WILL BE LEFT BEHIND AS THE TROUGH LIFTS
EASTWARD...BUT MODELS CONTINUE TO TRY TO DRY US OUT AFTER TONIGHT AS
THE LARGER SCALE FLOW SHUNTS MOISTURE OUT OF THE AREA. MODEL DRYING
MIGHT BE A LITTLE TOO AGGRESSIVE...BUT WILL SERVE WELL AS A GENERAL
FORMAT FOR THE PREVAILING TREND. STILL HAVE TO WATCH FOR REMNANT
TROPICAL MOISTURE EARLY IN THE NEW WEEK...BUT NEW GFS AND OFFICIAL
TRACKS KEEP THINGS FAIRLY FAR EAST.

&&

.AVIATION...ISOLD TO SCATTERED TSRA/SHRA ACROSS ALL OF SE AZ. STRONG
GUSTY WINDS NEAR STORMS AND WITH SOME THUNDERSTORM OUTFLOW. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 11, 6:14 AM MST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
614 AM MST THU SEP 11 2008

AZZ029-030-032>034-120400-
SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-
614 AM MST THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST
THIS MORNING WILL MOVE ACROSS NORTHERN BAJA TODAY AND TONIGHT.
SUFFICIENT MOISTURE IS IN PLACE AND COMBINED WITH DAYTIME HEATING
AND UPPER LEVEL DYNAMICS ASSOCIATED WITH THE APPROACHING
LOW...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND TONIGHT. MAIN THREAT FROM THESE STORMS WILL BE GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN. A FEW AREAS NEAR THE
STRONGEST STORMS MAY SEE RAINFALL AMOUNTS UP TO ONE INCH WHICH MAY
CAUSE SOME SHORT TERM FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ035-120400-
COCHISE COUNTY-
614 AM MST THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST
THIS MORNING WILL MOVE ACROSS NORTHERN BAJA TODAY AND TONIGHT.
SUFFICIENT MOISTURE IS IN PLACE AND COMBINED WITH DAYTIME HEATING
AND UPPER LEVEL DYNAMICS ASSOCIATED WITH THE APPROACHING
LOW...SCATTERED TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON AND TONIGHT. MAIN THREAT FROM THESE
STORMS WILL BE GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN. A
FEW AREAS MAY SEE RAINFALL AMOUNTS UP TO ONE INCH WHICH MAY CAUSE
SOME SHORT TERM FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-120400-
WESTERN PIMA COUNTY-
614 AM MST THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST
THIS MORNING WILL MOVE ACROSS NORTHERN BAJA TODAY AND TONIGHT.
SUFFICIENT MOISTURE IS IN PLACE AND COMBINED WITH DAYTIME HEATING
AND UPPER LEVEL DYNAMICS ASSOCIATED WITH THE APPROACHING
LOW...ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND TONIGHT. MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS...SMALL
HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-120400-
NORTHERN GREENLEE COUNTY-
614 AM MST THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST
THIS MORNING WILL MOVE ACROSS NORTHERN BAJA TODAY AND TONIGHT.
SUFFICIENT MOISTURE IS IN PLACE AND COMBINED WITH DAYTIME HEATING
AND UPPER LEVEL DYNAMICS ASSOCIATED WITH THE APPROACHING
LOW...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND TONIGHT. MAIN THREAT FROM THESE STORMS WILL BE GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 13 km away, was scanning. The volume nearest the first event began at 03:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pima

When
September 11, 8:35 PM MST
Where
Pima County, 3.64 mi S of Vail Jct
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
31.977, -110.721

Power lines knocked down at Wentworth and Wetstones Road near New Tucson.

Flash Flood, Pima

When
September 11, 8:52 PM MST to 10:00 PM MST
Where
Pima County, 4.93 mi NNW of Helvetia to 6.16 mi SE of Littletown
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
31.911, -110.824

A swift water rescue occurred on Sahuarita Road between Wilmot Road and Kolb Road.

Thunderstorm Wind, Pima

When
September 11, 8:52 PM MST
Where
Pima County, 4.19 mi S of Sabino
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.240, -110.810

Power pole knocked down at Camino Seco and Golf Links road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124933, 124931, 124934.